Gabapentin-induced severe myoclonus in a patient with impaired renal function
Available from: Mary Barna Bridgeman
- "As with gabapentin, dialysis has been utilized to treat pregabalin neurotoxicity and myoclonic activity  . Fifth, a threshold effect for the development of myoclonic activity with gabapentin and pregabalin has been previously reported  . This is consistent with the concept that adverse events for specific AEDs may require an individual threshold concentration which may be within the reference range   . "
[Show abstract] [Hide abstract]
ABSTRACT: Gabapentin, an AED approved for the adjunctive treatment of partial seizures with/without secondary generalization and for the treatment of postherpetic neuralgia, is frequently used off-label for the treatment of both psychiatric and pain disorders. Since gabapentin is cleared solely by renal excretion, dosing requires consideration of the patient's renal function. Myoclonic activity may occur as a complication of gabapentin toxicity, especially with acute kidney injury or end-stage renal disease. We report 2 cases of myoclonic activity associated with gabapentin toxicity in the setting of renal disease which resolved with discontinuation of gabapentin and treatment with hemodialysis and peritoneal dialysis. As gabapentin has multiple indications and off-label uses, an understanding of myoclonus, neurotoxicity, and renal dosing is important to clinicians in multiple specialties.
Epilepsy and Behavior Case Reports 12/2014; 2(1):8–10. DOI:10.1016/j.ebcr.2013.12.002
Available from: Sumit Mohan
- "Review of the patient's medications did not identify any potential drug interactions. Gabapentin-related myoclonus has even been reported to occur due to a single dose of gabapentin. An increased risk of myoclonus has been associated with its use in patients with ESRD and a patient with renal failure was noted to have coma attributed to gabapentin toxicity. "
[Show abstract] [Hide abstract]
ABSTRACT: A 56-year-old man with diabetes, hypertension, and chronic kidney disease presented to the emergency room with a complaint of pain in his right foot. He was found to have tremors. Gabapentin toxicity was suspected and the patient was found to have high gabapentin level (6.3 mcg/ml). Patient was commenced on continuous venovenous hemodiafiltration (CVVHD) and the pharmacokinetics of gabapentin was studied. The patient improved symptomatically and his tremors subsided. In this case report, we describe the successful management of gabapentin toxicity with continuous renal replacement therapy and calculate the clearance of gabapentin which will enable future treatment of gabapentin toxicity by CVVHD.
Indian Journal of Nephrology 04/2012; 22(1):59-61. DOI:10.4103/0971-4065.83744
Modern trends in neurology 02/1975; 6:321-2.
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.